Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 182, NWS Topeka, KS

June 19, 2008Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 19, 2008, 3:18 PM CDT for Shawnee County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2008, 3:18 PM CDT (20:18 UTC)
Expired
Jun 19, 2008, 4:00 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

County Shawnee County, KS

What was reported inside it

TimeReportWhereRemark
Jun 19, 3:29 PM CDTTSTM WND GST 58Topeka, KSREPORTED AT BILLARD AIRPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 1:27 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 192019
SVRTOP
KSC177-192100-
/O.NEW.KTOP.SV.W.0182.080619T2018Z-080619T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST AND CENTRAL SHAWNEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 400 PM CDT

* AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  SOUTHWEST OF DOVER...OR 17 MILES SOUTHWEST OF TOPEKA...MOVING EAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DOVER...
  AUBURN...
  TOPEKA...
  PAULINE...

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS 
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3886 9562 3886 9594 3903 9594 3904 9594
      3905 9594 3906 9595 3907 9594 3911 9569
TIME...MOT...LOC 2018Z 254DEG 21KT 3894 9598

$$
1 follow-up statement
000 
WWUS53 KTOP 192045
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT THU JUN 19 2008

KSC177-192100-
/O.CON.KTOP.SV.W.0182.000000T0000Z-080619T2100Z/
SHAWNEE-
344 PM CDT THU JUN 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT 
FOR SOUTHERN AND PARTS OF EASTERN SHAWNEE COUNTY...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR AUBURN...OR 11 MILES SOUTHWEST OF TOPEKA...MOVING EAST
AT 19 MPH.

LOCATIONS IMPACTED INCLUDE...
PAULINE AND SOUTHERN PARTS OF TOPEKA.

ANOTHER SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR NORTHEAST 
SHAWNEE COUNTY UNTIL 415 PM.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 166 AND 178.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3886 9562 3886 9586 3893 9588 3897 9583
      3910 9575 3911 9569
TIME...MOT...LOC 2044Z 261DEG 17KT 3890 9577

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:01 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 19, 2:01 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
201 PM CDT THU JUN 19 2008

.DISCUSSION...

FOR THE REMAINDER OF THIS AFTERNOON...EXPECT DEEP LAYER SHEAR
PARAMETERS TO INCREASE AS SHORTWAVE APPROACHES THE CWA FROM THE
WEST.  ONGOING CONVECTION AT 19Z WAS OCCURRING IN UNSTABLE
ENVIRONMENT WITH MLCAPE VALUES AOA 2000 J/KG.  DEEP LAYER SHEAR OVER
THE CWA AT 19Z WAS RELATIVELY WEAK HOWEVER WITH H500 FLOW OF ONLY 20
KTS.  MID LVL JET EXPECTED TO ACCOMPANY SHORTWAVE TROUGH AS IT MOVES
EAST...INCREASING H500 FLOW TO AROUND 40-50 KTS BY LATE THIS
AFTERNOON.  DEPENDING ON THE COVERAGE OF THUNDERSTORMS EARLY THIS
AFTERNOON...SUFFICIENT INSTABILITY/LOW LVL MOISTURE WOULD COMBINE
WITH THIS MID LVL JET TO INCREASE THE CHANCE OF ORGANIZED MULTICELL
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING OUTFLOW WINDS AND LARGE
HAIL.  BEFORE THE MID LVL JET WORKS IN...EXPECT THUNDERSTORMS WILL
BE PULSE STRONG TO SEVERE IN NATURE...THE A POTENTIAL FOR MARGINALLY
SEVERE HAIL AND DOWNBURST WINDS ASSOCIATED WITH COLLAPSING TSTM
CORES.  LOW LEVEL SHEAR PROFILES WOULD INDICATE A VERY POOR
ENVIRONMENT FOR TORNADOES.  VERY HEAVY RAINFALL MAY ACCOMPANY ANY
THUNDERSTORMS THIS AFTERNOON OR EVENING...AND LOCALIZED FLOODING IS
A CONCERN ACROSS THE ENTIRE CWA.

TONIGHT...SHORTWAVE TROUGH EXPECTED TO PUSH SOUTHEAST THROUGH THE
CWA...LIKELY BRINGING IN AN AREA OF SUBSIDENCE IN ITS WAKE.  MODELS
INDICATE PASSAGE OF A WEAK COLD FRONT BEHIND THE SHORTWAVE TROUGH.
BETWEEN THE PASSAGE OF A WEAK COLD FRONT...AND UPPER LEVEL
SUBSIDENCE FEEL THE CHANCES FOR CONTINUED THUNDERSTORM DEVELOPMENT
DIMINISHES QUICKLY AFTER MIDNIGHT.  KEPT SLIGHT CHANCE POPS IN AFTER
MIDNIGHT AS THERE IS A SMALL CHANCE THAT THUNDERSTORMS MAY DEVELOP
ALONG THE COLD FRONT AS IT SINKS SOUTH OVERNIGHT.

FRIDAY...NO SIGNIFICANT SHORTWAVE IS PRESENT IN THE UPSTREAM
FLOW...SO DO NOT THINK WIDESPREAD PRECIPITATION WILL OCCUR DURING
THE DAYTIME HOURS.  DEPENDING HOW FAR SOUTH THE COLD FRONT
SINKS...THERE IS A CHANCE OF AN ISOLATED THUNDERSTORM WITH
SUFFICIENT DAYTIME HEATING...SO KEPT SLIGHT CHANCE POPS GOING IN
EAST CENTRAL KS.  WITH SKIES EXPECTED TO CLEAR OUT COULD SEE
TEMPERATURES SIMILAR TO TODAY BY LATE FRIDAY AFTERNOON...WITH TEMPS
CLIMBING INTO THE LOWER TO MID 80S.

SAT/SUN...NW FLOW CONTINUES OVER THE STATE THROUGH THE WEEKEND.
GUIDANCE A BIT NOISY WITH LIGHT QPF INTERMITTENTLY OVER THE STATE
THROUGH THE PERIOD. IMPULSE OVERNIGHT SAT INTO SUNDAY WAS A SMIDGE
STRONGER AND HAVE ADDED SLT CHANCE POPS TO ACCOUNT FOR THIS ONE.
TEMPERATURES HOLDING IN THE 80S MOST AREAS.

MON-THURS...TIMING OF PRECIP CHANCES REMAINS TRICKY INTO NEXT
WEEK AS UPPER TROF SHIFTS EAST...UPPER RIDGE THEN NOSES
OVERHEAD...FOLLOWED BY MORE WESTERLY FLOW BY MID TO LATE WEEK.
FRONT HANGS UP ACROSS CTRL KANSAS ON M0NDAY...THEN IS DRAWN ACROSS
EASTERN KANSAS THROUGH TUESDAY AND HAVE ACCOUNTED FOR THIS IN POPS ON
MONDAY INTO TUESDAY. FOR WED / THURS...THE UPPER RIDGE OVER THE
DESERT SW SLIDES SLIGHTLY NORTHWARD AND STORM TRACK LIFTS ACROSS
THE NORTHERN TIER. PRECIP CHANCES FOR OUR AREA LIKELY DEPEND ON
HOW FAR SOUTHWARD THE UPPER BOUNDARY MOVES...AND HAVE ADDED A
SLIGHT CHANCE POP SOUTH. TEMPS HOLD GENERALLY IN THE 80S WITH
PATTERN POTENTIAL FOR AN UPTURN TOWARD WARMER TEMPS MID TO LATE
WEEK.

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...EXPECT VFR CONDITIONS TO PERSIST FOR THE
NEXT 24 HRS...WITH TSTMS MOVING NEAR/OVR TAF SITES BEING THE ONLY
CONCERNS FOR MVFR/IFR CONDITIONS. TSTM DEVELOPMENT LOOKS MORE
LIKELY THIS AFTERNOON WITH TSTMS LOOKING TO DEVELOP WEST AFFECTING
MHK POSSIBLY AROUND 21Z WITH TSTMS MOVING EAST TOWARDS TOP AND FOE
THEREAFTER. TSTMS MOVING OVER TAF SITES WILL LIKELY BRING TEMP
MVFR VSBY AND CIGS AS THEY MOVE THROUGH. STRONG OUTFLOW WINDS ARE
ALSO POSSIBLE AS WELL AS HAIL. LESS CONFIDENCE IN TSTMS AFTER
SUNSET...BUT ANY ORGANIZED TSTM STRUCTURE COULD MOVE SOUTHEAST
THROUGH TAF SITES LIKELY BEFORE 06Z. WILL KEEP MENTION OF TSTMS TO
THE DAYLIGHT HRS AT THIS TIME WITH LOWER CONFIDENCE IN TSTMS
MOVING OVER ANY SITE AFTER 00Z.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CAVANAUGH / 67
Hazardous weather outlook, Jun 19, 5:03 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
503 AM CDT THU JUN 19 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-201015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
503 AM CDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTH CENTRAL...
NORTHEAST AND EAST CENTRAL KANSAS TODAY AND TONIGHT. THOUGH IT IS
DIFFICULT TO DETERMINE EXACTLY WHERE THE THUNDERSTORMS ARE MOST
LIKELY TO OCCUR. A FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL DURING THE DAY
TODAY. FOR TONIGHT THE STORMS ARE EXPECTED TO CONGEAL INTO A
CLUSTER. THIS WOULD MAKE STRONG STRAIGHT LINE WINDS MORE LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TO LINGER ACROSS EAST
CENTRAL KANSAS DURING THE DAY FRIDAY. THUNDERSTORMS ARE POSSIBLE
AGAIN ON MONDAY AND MONDAY NIGHT ACROSS PARTS OF NORTH CENTRAL AND
NORTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TODAY OR TONIGHT.

WOLTERS

In the hours before

Special weather statement, Jun 19, 1:31 PM CDT, 1 hour 47 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
131 PM CDT THU JUN 19 2008

KSZ037-191900-
MORRIS-
131 PM CDT THU JUN 19 2008

THROUGH 200 PM CDT...A STRONG THUNDERSTORM WILL MOVE SLOWLY
SOUTHEAST ACROSS PORTIONS OF EASTERN MORRIS COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
DIME SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE COUNCIL GROVE LAKE...DUNLAP AND
COUNCIL GROVE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Jun 19, 2:35 PM CDT, 43 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CDT THU JUN 19 2008

KSZ038-191945-
WABAUNSEE-
235 PM CDT THU JUN 19 2008

THROUGH 245 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 10 MPH
ACROSS PORTIONS OF SOUTHERN WABAUNSEE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL...VERY HEAVY RAIN AND STRONG WINDS OF 40 TO 50 MPH.
SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ESKRIDGE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Jun 19, 2:47 PM CDT, 31 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
247 PM CDT THU JUN 19 2008

KSZ038-192015-
WABAUNSEE-
247 PM CDT THU JUN 19 2008

THROUGH 315 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 18 MPH
ACROSS SOUTHERN INTO EASTERN WABAUNSEE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL
RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ESKRIDGE AND
KEENE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.  STAY TUNED IN CASE A
WARNING IS ISSUED.
Special weather statement, Jun 19, 2:49 PM CDT, 29 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
249 PM CDT THU JUN 19 2008

KSZ009-010-192015-
MARSHALL-WASHINGTON-
249 PM CDT THU JUN 19 2008

THROUGH 315 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
SOUTHEAST AT 21 MPH ACROSS PORTIONS OF EASTERN WASHINGTON AND
MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND TORRENTIAL RAINFALL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE MARYSVILLE...BARNES...BLUE
RAPIDS AND FRANKFORT.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.

CAVANAUGH
Local storm report, Jun 19, 3:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
300 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HEAVY RAIN       E HANOVER               39.90N 96.87W
06/19/2008  U1.60 INCH       WASHINGTON         KS   TRAINED SPOTTER

            REPORTED 1.6 INCHES OF RAIN HAD FALLEN IN ABOUT HALF AN
            HOUR.

&&

AW
Local storm report, Jun 19, 3:06 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
306 PM CDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             6 N ESKRIDGE            38.95N 96.10W
06/19/2008  E1.00 INCH       WABAUNSEE          KS   TRAINED SPOTTER

            LOTS OF QUARTER SIZE HAIL

&&

PHILLIPS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:54 PM CDTSevere Thunderstorm WarningTOPMorris36 min
Jun 19, 2:52 PM CDTSevere Thunderstorm WarningTOPWabaunsee38 min
Jun 19, 2:55 PM CDTFlash Flood WarningTOPMarshall, Washington4 hr
Jun 19, 3:14 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley46 min
Jun 19, 3:31 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee44 min
Jun 19, 3:59 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Osage, Shawnee30 min
Jun 19, 4:37 PM CDTAreal Flood AdvisoryTOPJackson, Pottawatomie, Shawnee, Wabaunsee113 min
Jun 19, 4:40 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon40 min
Jun 19, 5:11 PM CDTAreal Flood AdvisoryTOPLyon2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.